Kentucky, 2013Funnel Cloud in Kentucky, August 20, 2013
August 20, 2013 · NWS PAH · 1 event in 1 county or zone
A few showers and weak thunderstorms developed under a weak 500 mb trough that extended from the Great Lakes region southward across the Lower Ohio Valley. At the surface, winds were light from the southeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few showers and weak thunderstorms developed under a weak 500 mb trough that extended from the Great Lakes region southward across the Lower Ohio Valley. At the surface, winds were light from the southeast. A funnel cloud was observed with a shower or storm near Mayfield, KY.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 20, 12:40 PM CST, 5 hours 5 minutes earlier.
Area forecast discussion, Aug 20, 12:40 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CDT Tue Aug 20 2013
.UPDATE...
ISSUED AT 1257 PM CDT TUE AUG 20 2013
Updated the aviation section for the 18Z TAF issuance.
&&
.SHORT TERM /Today through Thursday night/...
ISSUED AT 318 AM CDT TUE AUG 20 2013
Main concern for early this morning is some patchy fog. Compared to
24 hours ago...vsbys at metar sites are higher at most locations.
The exceptions are at kcgi and kmdh...which were down to 1/4 mile at
07z. Based on latest obs...plan to handle fog with hwo/sps/graphical
nowcast instead of an advisory.
The shallow ground fog will burn off quickly this morning...followed
by the development of diurnal cumulus clouds. The potential for
afternoon convection appears a little higher today than yesterday.
There will be some forcing for ascent as an upper level low drops
southward through the Mid Mississippi Valley today. Dew point
pooling and instability will be maximized along an inverted surface
trough that extends from west Tennessee through the khop area to
north central KY. Will keep slight chance pops along this trough
for the afternoon hours. Convection allowing mesoscale models
indicate some weak convection across west KY/sw IN this afternoon.
High temps will continue their very slow upward creep...just a
degree or two warmer than Monday.
Isolated convection will dissipate tonight with loss of diurnal
heating. Some patchy fog is likely to form again...mostly where
skies clear out across se Missouri and sw Illinois. Cloudiness will
be more persistent closer to the upper low in Sw IN and west KY.
The upper level low will weaken and move east of our region on
Wednesday. Some isolated convection may redevelop across sw IN and
west KY before the upper low departs. Low level flow will become
south to southwest on Wednesday...keeping the seasonably warm and
humid air mass in place.
The models have trended just a little faster with the southward
movement of a cold front on Thursday and Thursday night. Some
afternoon convection is possible Thursday across sw Indiana and
adjacent areas. This convection may spread across most of the
remainder of our area Thursday night. Coverage of convection should
be held down by anticyclonic flow aloft associated with an upper
level high just to our west. This high will tend to weaken the
front...as indicated by the 00z ecmwf. Pops will be only in the
slight chance range.
.LONG TERM /Friday through Monday/...
ISSUED AT 318 AM CDT TUE AUG 20 2013
Don't see the extended going much of anywhere. The allblends still
produce light qpf over the far east and with the ecwmf and gfs both
showing the Low to the east and the High to the west, at least a
small chance mention in the otherwise hot/humid environ seems
prudent.
Beyond Friday, the upper High takes over, and we believe, suppresses
any need for a pop. The models do hint at a scant pop chance, mainly
diurnal, as temps/dew points soup up, but the coverage looks to be
isolated at best, so we'll leave pops beyond Friday as silent. Upper
80s/near 90 and upper 60s/near 70 should be the rule thru the long
term portion of the forecast.
&&
.AVIATION...
ISSUED AT 1257 PM CDT TUE AUG 20 2013
With the exception of IFR/MVFR vsbys and/or cigs between
08-13z...VFR conditions should prevail at all sites. VCSH/VCTS
possible at KEVV/KOWB through 01Z...then again after 14-15Z
Wednesday. Winds will either be calm or light and variable aob 5 kts.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...RST
Hazardous weather outlook, Aug 20, 3:04 AM CST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
404 AM CDT TUE AUG 20 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-210915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
404 AM CDT TUE AUG 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
PATCHY DENSE FOG EARLY THIS MORNING WILL REDUCE VISIBILITY TO ONE
QUARTER MILE OR LESS...MAINLY NEAR RIVERS AND LAKES. PATCHY FOG
MAY DEVELOP AGAIN LATE TONIGHT INTO EARLY WEDNESDAY MORNING.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY ACROSS WESTERN KENTUCKY AND SOUTHWEST INDIANA.
LOCALLY HEAVY RAINFALL IS POSSIBLE IN ANY STORMS. SEVERE STORMS
ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SMALL CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY...MAINLY EAST OF THE MISSISSIPPI RIVER. SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MY
Funnel Cloud, Graves
- When
- August 20, 5:45 PM CST
- Where
- Graves County, 2.56 mi W of Mayfield
- Reported by
- Public
- Coordinates
- 36.737, -88.675
A small, rope-like funnel cloud extended less than halfway from cloud base to ground level. The funnel cloud was associated with a rain shower or weak thunderstorm. The funnel cloud was photographed by a motorist on Kentucky Highway 80 just west of Mayfield.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New York, August 20, 20131 death · 1 event
- Dense Fog in Virginia, August 20, 201316 events
- Lightning Strikes in North Carolina, August 20, 20131 injured · $6,000 · 2 events
- Hail and Damaging Winds in South Carolina, August 20 to 22, 2013$12,000 · 50 kt wind · 6 events
- Dense Fog in West Virginia, August 20, 20138 events
- Dense Fog in Maryland, August 20, 20135 events
- Drought in Arkansas, August 20 to 31, 20135 events
- Drought in Arkansas, August 20 to 31, 20134 events
- Hail and Damaging Winds in Florida, August 20, 2013$2,000 · 50 kt wind · 4 events
- Flash Flooding in South Carolina, August 20, 20133 events
- Flash Flood and Hail in Arizona, August 20, 2013$1,000 · 1 in hail · 3 events
- Damaging Winds and Strong Wind in Nevada, August 20 to 21, 2013$2,000 · 57 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472529.